caret icon Back to all discussions

HIV and pain

Since I started taking ARVs in 2017, there has hardly a day I have felt 100%. The first medication I was place on gave me neuropathy (Zidovudine, lamivudine and nevirapine). Fortunately, it was changed to a more palatable combination. But since then, I have had to deal with on/off flares of tingling and pain. It was usually in my arms, back of palms and under my feet, but in the past two weeks after a strenuous activity involving my knee, I have been having throbbing and sometimes burning pain radiating from my right knee to my ankle and to the side of my right thigh and up to my hip/waist bone. I use cold compress all day and a heat gel but they only give temporary relief. The shooting pains in my thigh is better now and only a dull ache but my ankle throbs all night when I lie on my back and keeps me awake. I have ulcer, so my doctor said pain meds are not a good idea and that most of it doesn't have much effect on nerve pain. I was given Neurovit forte for 2 weeks and I hope it makes it better.
I was just wondering if anyone is also dealing with acute or chronic pain as a result of this condition?

  1. it is really good to hear from you, although I am so sorry you're are going through these flares. I hope others will chime in with their own experiences. In the meantime, this is one article on nerve pain that has a few more tips - https://h-i-v.net/peripheral-neuropathy. I really hope you find some relief with the Neurovit, please keep us posted on how you're doing. - Liz Team Member)

    1. Thank you! I feel kinda better this morning. 🙂

  2. Alafia (Peace) I hope this message finds you well. I wonder if you would be willing to share how things are with you these days? Have you found a combination which allows you to feel 100%. Khafre (H-I-V.net Team Member)

    1. Thanks for checking on me after so long. I'm doing much better now. I have been using folic acid + B12 daily and it has really helped with the pains. I only get body pains now when I'm sick with malaria. Recently, I stopped the folic acid for a few weeks and the nerve pain returned so I believe the pains might be related to vitamins deficiency. I'm doing so much better now except for constant neck pain which has been diagnosed as somatic and related to my anxiety episodes. Thank you so much!

      1. Alafia (Peace) That is what why we are here. To offer support and feedback. Have you spoken with your doctor about your thoughts on it being a vitamin deficiency? If not, I suggest you do so that you know for sure. Continue to take care of yourself and check out our other forums and articles on H-I-V.net. Khafre (H-I-V.net Team Member)

    2. yes all the time. I also live with osteoporosis caused by Truvada. I took the old meds like Combivir and it gave me nuropathy. I go to a good pain clinic here and I'm on 50 micrograms of Fentanyl. Have my life back. You should try a pain clinic if the pain is really bad. I get the fentanyl through a patch. May not hurt your ulcer. There are lower doses too.

      or create an account to reply.